Article

Paradoxical thromboembolism associated with heparin therapy

Author and Disclosure Information

Abstract

Deep venous thrombosis and pulmonary embolism are frequent complications in postoperative and chronically ill patients.1 Immediate anticoagulation with intravenous heparin is the treatment of choice. However, heparin therapy is associated with a considerable degree of morbidity and mortality.2 The major complication is bleeding.3 Other well-known but uncommon complications include allergy, alopecia, and osteoporosis.4 Heparin may also cause thrombocytopenia and, paradoxically, arterial and venous thromboembolic disease.5–26

We recently treated a patient in whom heparin therapy caused thrombocytopenia and arterial emboli. Unless this uncommon, potentially adverse reaction is recognized early and heparin therapy discontinued promptly, the outcome may be disastrous.

Case report

A 73-year-old white woman was admitted to the Cleve-land Clinic Hospital on March 21, 1979, because of failure of a right total hip prosthesis.

In 1972 she had had a left total hip replacement for severe osteoarthritis. Postoperatively, bilateral deep vein thrombosis of the lower extremities and pulmonary embolism developed. She was treated with intravenous heparin, 5000 units every 4 hours for 7 days, followed by warfarin sodium therapy. No platelet counts were recorded during this hospitalization. In 1974 she underwent a right total hip replacement because of osteoarthritis. She had no postoperative complications. In 1975 atrial fibrillation developed for which she was taking digoxin, 0.25 mg/day. She had a 17-year history of essential hypertension that was well controlled with a thiazide diuretic. The medical history was otherwise unremarkable.

On physical examination, blood pressure was 120/70 mm Hg; pulse, 72 beats/min and regular; respirations, 12/min; and temperature, 37 C . . .


 

References

Next Article: